Hail, Nacogdoches
- When
- April 15, 4:25 PM CST
- Where
- Nacogdoches County, 0.77 mi E of Appleby
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.720, -94.607
Penny size hail fell in the Appleby community.
A longwave trough exited the Intermountain West into the Central and Southern Plains on April 15th, which reinforced a cold front southeast into Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the afternoon. Hot and humid air spread north across the region from the Gulf of Mexico ahead of the front with the northward advance of a warm front, with temperatures climbing into the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A longwave trough exited the Intermountain West into the Central and Southern Plains on April 15th, which reinforced a cold front southeast into Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the afternoon. Hot and humid air spread north across the region from the Gulf of Mexico ahead of the front with the northward advance of a warm front, with temperatures climbing into the upper 80s and lower 90s areawide. These abnormally hot and humid conditions resulted in moderate to very unstable conditions ahead of the front, as large scale ascent increased ahead of the ejecting trough along and just ahead of the approaching cold front. As a result, scattered to numerous strong to severe thunderstorms developed during the afternoon and evening hours across Northeast Texas, Southwest Arkansas, and North Louisiana, and produced multiple instances of large hail across portions of East Texas before exiting the area during the mid-evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 15, 3:21 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 421 PM CDT Sat Apr 15 2023 ...New UPDATE... .UPDATE... Issued at 417 PM CDT Sat Apr 15 2023 Convection beginning to develop ahead of a frontal boundary that is making its way through northeast Texas and southeast Oklahoma. With increased lapse rates resulting from temperatures in the mid to upper 80s and cooler air aloft, deep convection capable of producing large hail, damaging winds, and isolated tornadoes will be possible through this evening. Therefore, a Severe Thunderstorm Watch is now in effect for portions of east and northeast Texas, north Louisiana and south Arkansas through 10 PM. /05/ && .SHORT TERM... (This evening through Sunday Night) Issued at 251 PM CDT Sat Apr 15 2023 Severe weather threat to ramp up across mainly southwest Arkansas into north Louisiana and deep east Texas late this afternoon. This is in response to a sharp upper-level trough swinging east across the Great Plains and interacting with a surface frontal boundary currently across southeast Oklahoma into northeast Texas. Rich dewpoint values in the upper 60s to lower 70s combined with steeping lapse rates aided by diurnal heating will support instability sufficient enough to erode the mid-level cap ahead of the approaching frontal boundary. By the time the cap breaks, convection is forecast to initiate across deep east Texas into north Louisiana and southwest Arkansas. However, exact location of when this will occur is somewhat uncertain with the possibility that convection could initiate earlier in the afternoon to include parts of northeast Texas and southeast Oklahoma. Discrete deep layer thunderstorms capable of producing large hail and damaging winds appear to be the short-term threat early in the evening, evolving into a primary damaging wind threat as convection becomes linear along the front this evening. Tornadoes are are also possible but remain a slightly lesser threat. Convection to exit the region to the southeast shortly after midnight with northwest winds increasing to near 15 mph across much of the region. Strongest winds will occur late in the evening through around midnight just behind the convection with winds diminishing to around 10 mph through the remainder of the night. On Sunday, winds are forecast to again climb to around 10 to 15 mph with higher gusts. With northwest flow aloft prevailing through the remainder of the short term, skies to remain mostly clear. A cooler airmass will allow for high temperatures on Sunday to average in the upper 60s to the lower 70s. Otherwise, stable conditions to prevail on Sunday night with overnight lows in the 40s. /05/ && .LONG TERM... (Monday through next Friday) Issued at 251 PM CDT Sat Apr 15 2023 A 1022mb surface high will be right over SW LA and the work week will have a chilly start in the 40s, but our lows will quickly rebound with 50s on Tuesday and then 60s areawide during mid to late work week. Most of the week ahead will see those warm southerly winds blowing in off the Gulf. Even our high temperatures on Monday will edge back above the mid April averages near 80, despite the below average start. Usually we see mid 50s for lows and mid 70s during this part of April. Our next cold front is looking like a mid to late morning passage on Friday, bringing next weekend a bit of a below average cool down once again to our region. The SPC is highlighting a potential risk mainly over OK and AR on day 6 late Thursday into Friday morning. This is when we may see the best frontal forcing from the tail end of a deep low lifting into the midWest U.S. We will see the morning low clouds and then rain chances returning by midweek as a weak surface low and tiny bubble high edge over the plains states. We will have to wait for a much larger and reinforcing Canadian high to spin up that deeper surface low moving into the midWest late in the week. This is when we should see our best opportunity for April (thunder)showers this week. This next big air mass, while quite chilly, will keep much farther north and even pull up stationary a leave the frontal boundary along our I-20 corridor. While it will be cooler with north winds and lingering clouds, next weekend may also see lingering rainfall nearby along this boundary. /24/ && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Sat Apr 15 2023 South winds ahead of a frontal boundary will increase to around 10 knots this afternoon. Convection to develop along the front around 15/21Z near TXK/SHV and across LFK/ELD/MLU around 16/00Z. Convection to exit the region to the southeast after 16/03Z with northwest winds increasing to near 10 to 15 knots, prevailing through the end of the forecast period at 16/18Z. Otherwise, VFR conditions expected areawide outside of convection. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 52 72 48 80 / 40 0 0 0 MLU 52 71 47 77 / 70 0 0 0 DEQ 46 70 43 79 / 20 0 0 0 TXK 49 71 46 81 / 30 0 0 0 ELD 48 70 45 78 / 60 0 0 0 TYR 50 72 48 79 / 10 0 0 0 GGG 50 71 47 79 / 20 0 0 0 LFK 52 73 47 79 / 40 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....24 AVIATION...05
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 120 PM CDT Sat Apr 15 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-161830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 120 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for our four state area of southern Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will quickly develop ahead of a cold front this afternoon and then continue sweeping eastward after sunset. The air will remain unstable well into the evening hours with mid to upper 80 highs today and any of these Thunderstorms could reach severe limits. The Storm Prediction Center maintains the Enhanced Risk for hail and damaging winds with the frontal timing across I-30 late this afternoon. This will focus potential development right over southern Arkansas and northern Louisiana late today. Please see the latest SPC graphics on our Facebook and Twitter pages or on our home page at weather.gov/shv. Once again, large hail and damaging winds will be the primary threats for us, but an isolated tornado cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dry conditions will settle in through the rest of the weekend and into the start of next week. A series of systems will begin to move into the region towards the middle of next week. Another round for severe weather could be possible across portions of the area on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 N MCNEIL 33.45N 93.21W
04/15/2023 E1.25 INCH COLUMBIA AR TRAINED SPOTTER
&&
MMSpecial Weather Statement
National Weather Service Shreveport LA
516 PM CDT Sat Apr 15 2023
LAZ010-TXZ151-153-152315-
De Soto LA-Panola TX-Shelby TX-
516 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of southwestern De Soto
Parish, southeastern Panola and northeastern Shelby Counties through
615 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joaquin, or 10 miles north of Center, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Logansport, Tenaha, Joaquin, Longstreet, Stanley, James and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Louisiana...and eastern and northeastern Texas.
&&
LAT...LON 3182 9418 3196 9426 3216 9388 3195 9376
TIME...MOT...LOC 2216Z 243DEG 16KT 3194 9411
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
517 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BARKSDALE AIR FORCE BAS 32.50N 93.67W
04/15/2023 E1.50 INCH BOSSIER LA BROADCAST MEDIA
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 S EASTWOOD 32.55N 93.57W
04/15/2023 E1.50 INCH BOSSIER LA PUBLIC
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL MAGNOLIA 33.27N 93.23W
04/15/2023 E1.50 INCH COLUMBIA AR TRAINED SPOTTER
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 1 SE BOSSIER CITY 32.51N 93.70W
04/15/2023 E1.25 INCH BOSSIER LA PUBLIC
&&
MMThe Shreveport radar (KSHV), 109 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 hail. Local standard time, as filed.
Penny size hail fell in the Appleby community.
Quarter size hail fell in Timpson.
Nickel size hail fell near Joaquin.
Hen egg size hail fell at Lake Timpson.
Golfball size hail fell near the Geneva community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085471, 1085472, 1085473, 1085474, 1085475.